Iowa, 2019

Flash Flood and Flooding in Iowa, May 18 to 20, 2019

May 18 to 20, 2019 · NWS ARX · 5 events in 3 counties and zones

Thunderstorms developed during the afternoon of May 18th over northeast Iowa. Some of these storms remained nearly stationary over Chickasaw County from the late afternoon into the evening and produced rainfall amounts of 3 to 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the afternoon of May 18th over northeast Iowa. Some of these storms remained nearly stationary over Chickasaw County from the late afternoon into the evening and produced rainfall amounts of 3 to 5 inches. Flash flooding occurred in New Hampton and water went over U.S. Highway 63 north of New Hampton. Some of the initial storms also dropped some nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 18, 1:25 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 18, 1:25 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
225 PM CDT Sat May 18 2019

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat May 18 2019

Forecast concerns include heavy rain/severe potential late this
afternoon into tonight.

Deep southerly flow extends into the area this afternoon ahead of
mid-level troughing over the high plains. A broad surface trough
was situated from northwest IA south across the plains. A warm
front was located from far southwest MN back through east central
IA.

With a shortwave lifting north into the area, expect showers and
storms to develop northward over the area late today into tonight.
There is still a rather short window for possibly a few severe
storms south of I-90 before convective overturning quickly erodes
remaining CAPE through the evening. It remains somewhat unclear if
any sustained surface based storms will develop this afternoon as
cloud cover is quickly overspreading the warm sector. Low-level
shear profiles are pretty anemic in the warm sector but some
increase in deep layer shear will occur through early evening as
the shortwave approaches. If any severe storms develop, the
primary threats would be hail and strong winds. Later through the
evening and tonight, expect widespread showers and a few storms as
stronger forcing/height falls traverse the region. Locally heavy
rains remain a concern into tonight with pwats nearing 1.5 inches
and warm cloud depths to 3.5 km leading to fairly efficient rain
producers. See the hydro section below.

As the surface low works northeast from IA towards northern Lake
Michigan on Sunday, bands of rain will continue to impact the
region. However, with little instability and stronger moisture
transport shifting to the east, rainfall rates should not be as
high. Cool high temps ranging from the 40s in north central WI to
the low 60s in southwest WI are expected.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat May 18 2019

Active pattern to continue through the week with multiple rounds of
showers/storms possible.

A brief break in the wetter pattern is expected for Monday with mid-
level shortwave ridging across the area. However, by Monday night
another potent trough will begin to eject across the
southern/central plains while a surface low lifts slowly north
across the plains on Tuesday. Stronger synoptic lift will arrive
Tuesday night with diffluent mid level flow ahead of the trough
and and an intense 125 kt upper level jet streak nosing into the
area. As a result, expect showers/storms to increase Tuesday into
Tuesday night. Despite the strong dynamics,right now the highest
severe threat is expected south of the area with instability
limited over the area north of the warm front. Temps on Tuesday
may stay in the 50s for most of the area.

Global models continue to favor southwest flow aloft over the
Midwest through the rest of the week as strong ridging develops
over the southeast US and longwave troughing remains anchored over
the western US. As a result, expect continued chances for
showers/storms at times for mid to late next week. With the
amplifying upper ridge, warmer temps/instability may return north
during this time, but uncertainty in frontal placement/convection
and orientation of synoptic flow pattern limit confidence right
now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1249 PM CDT Sat May 18 2019

Periods of IFR conditions are expected from late this afternoon
through the overnight as showers and thunderstorms overspread the
area, along with areas of low stratus. The low stratus will hang
on across the region through much of the morning on Sunday with
continued MVFR to IFR conditions along with periods of rain.

&&

.HYDROLOGY...
Issued at 225 PM CDT Sat May 18 2019

Widespread showers and storms are expected tonight with periods of
showers continuing into Sunday. Rainfall totals will vary across
the area with the thunderstorm activity, but some areas may
receive up to 2 or locally 3+ inches through Sunday with potential
for rises or flooding on rivers where heavier rains fall. Although
widespread flash flood is not expected, localized flash flooding
could occur if multiple thunderstorms impact a particular area.
The heaviest rainfall is expected this evening into tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Wetenkamp
HYDROLOGY...JM
Hazardous weather outlook, May 18, 3:29 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
429 AM CDT Sat May 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing hail. Rises on some waterways is
likely, with the potential for more river flooding. Flash flooding
could result in areas where storms repeat. In addition, isolated
severe storms are also possible from late afternoon into the
evening, with a higher threat across northeast Iowa. Large hail is
the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms remain possible Sunday.

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

While widespread spotter activation is not anticipated, but a few
local groups may be needed late this afternoon and evening.
Rainfall, or any severe reports, are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-191000-
Taylor-Clark-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of north central
Wisconsin

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing small hail. Rises on some waterways is
likely, with the potential for river flooding. Flash flooding
could result in areas where storms repeat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 18, 9:29 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ELMA                    43.24N 92.44W
05/18/2019  M1.84 INCH       HOWARD             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION ELMI4 ELMA IOWA.

1017 AM     HEAVY RAIN       1 WSW MCGREGOR          43.02N 91.19W
05/18/2019  M1.09 INCH       CLAYTON            IA   MESONET

            MESONET STATION MGRGR MCGREGOR.

1015 AM     HEAVY RAIN       2 SSE PRAIRIE DU CHIEN  43.02N 91.12W
05/18/2019  M0.96 INCH       CRAWFORD           WI   ASOS

            ASOS STATION KPDC PRAIRIE DU CHIEN AIRPORT.

0700 AM     HEAVY RAIN       4 WNW CAZENOVIA         43.54N 90.28W
05/18/2019  M0.95 INCH       RICHLAND           WI   COCORAHS

            COCORAHS STATION WI-RL-4 CAZENOVIA 4.3 WNW.

&&
Local storm report, May 18, 9:38 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ROCHESTER AIRPORT       43.90N 92.49W
05/18/2019  M1.12 INCH       OLMSTED            MN   PUBLIC

&&
Special weather statement, May 18, 2:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
357 PM CDT Sat May 18 2019

IAZ018-019-182145-
Floyd-Chickasaw-
357 PM CDT Sat May 18 2019

...STRONG STORMS IMPACTING FLOYD AND CHICKASAW COUNTIES...

At 355 PM CDT, a cluster of strong thunderstorm was located near
Ionia, or 7 miles west of New Hampton, moving northeast at 30 mph.

Lightning, winds in excess of 30 mph, and half inch hail are
possible with this storm.

Through 445 PM, locations impacted include... New Hampton, Nashua,
Fredericksburg, Lawler, Ionia, Protivin, Jerico, Chickasaw, Alta
Vista, North Washington, Bassett, Bradford, and Bunns Woods County
Park.

If outdoors, please seek safe shelter inside a building if storms
approach..

LAT...LON 4321 9238 4321 9208 4300 9208 4291 9224
      4291 9273 4296 9278
TIME...MOT...LOC 2055Z 232DEG 24KT 4303 9246

Lawrence

The radar

The La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Chickasaw

When
May 18, 3:10 PM CST to 11:20 PM CST
Where
Chickasaw County, 0.86 mi SE of New Hampton
Reported by
CoCoRaHS
Coordinates
43.060, -92.320

In New Hampton, 4.54 inches of rain fell.

Hail, Chickasaw

When
May 18, 5:50 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
0.88 in hail
Reported by
Public
Coordinates
43.060, -92.310

Flash Flood, Chickasaw

When
May 18, 6:57 PM CST to 10:00 PM CST
Where
Chickasaw County, 1.01 mi W of New Hampton Muni Arp to 2.05 mi N of Williamstown
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
43.080, -92.370

Heavy rainfall of 3 to 5 inches caused flash flooding to occur in and near New Hampton. There were many reports of high water in town with numerous streets and intersections under water along with water in basements. Sandbagging was performed in some parts of town. The flood waters also covered U.S. Highway 63 north of town.

Flood, Winneshiek

When
May 19, 3:05 AM CST to 5:55 AM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from heavy rain pushed the Turkey River out of its banks in Spillville. The river crested less than a half foot above the flood stage at 9.13 feet.

Flood, Clayton

When
May 20, 1:15 AM CST to 9:35 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested less than a half foot above the flood stage at 12.23 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826144, 826140, 826143, 827471, 827473.